Alert archive / Minnesota / Cold Weather Advisories in 2025
Cold Weather Advisory 5, NWS Twin Cities, MN
NWS Twin Cities, MN issued this cold weather advisory at Feb 16, 2025, 2:35 AM CST for 34 counties in Minnesota; 9 counties in Wisconsin. It took effect at Feb 17, 2025, 12:00 AM CST. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Feb 16, 2025, 2:35 AM CST (08:35 UTC)
- In effect from
- Feb 17, 2025, 12:00 AM CST
- Expired
- Feb 17, 2025, 9:00 PM CST
- In force
- 21 hr
- Issued by
- NWS Twin Cities, MN
All 43 counties
Anoka County, MN, Blue Earth County, MN, Brown County, MN, Chippewa County, MN, Chisago County, MN, Dakota County, MN, Douglas County, MN, Faribault County, MN, Freeborn County, MN, Goodhue County, MN, Hennepin County, MN, Kandiyohi County, MN, Lac qui Parle County, MN, Le Sueur County, MN, Martin County, MN, McLeod County, MN, Meeker County, MN, Nicollet County, MN, Pope County, MN, Ramsey County, MN, Redwood County, MN, Renville County, MN, Rice County, MN, Scott County, MN, Sibley County, MN, Stearns County, MN, Steele County, MN, Stevens County, MN, Swift County, MN, Todd County, MN, Waseca County, MN, Washington County, MN, Watonwan County, MN, Yellow Medicine County, MN, Barron County, WI, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pepin County, WI, Pierce County, WI, Polk County, WI, Rusk County, WI, Saint Croix County, WI
The radar
The Minneapolis radar (KMPX), 18 km from the middle of the area, began a volume at 08:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.6 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 933 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -131 m²/s²
- 0-3 km storm-relative helicity
- -41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this cold weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this cold weather advisory went out at Feb 15, 11:09 PM CST, 3 hours 26 minutes earlier. Its key messages:
- Light snow possible tonight. Little if any accumulation.
- Bitterly cold Sunday night through Wednesday morning with dangerously cold wind chills.
Area forecast discussion, Feb 15, 11:09 PM CST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1109 PM CST Sat Feb 15 2025
.KEY MESSAGES...
- Light snow possible tonight. Little if any accumulation.
- Bitterly cold Sunday night through Wednesday morning with
dangerously cold wind chills.
&&
.DISCUSSION...
Issued at 236 PM CST Sat Feb 15 2025
A large upper trough is settling into the Northern US this
weekend setting the stage for several days of bitter cold coming
up next week. First, a very weak wave embedded in this upper
trough will track through the area tonight and could result in a
bit of light snow, mainly near and east of the Twin Cities
metro where there will be a bit more moisture to work with.
Models have backed off on precipitation amounts with system due
to its unimpressive forcing, and any snow should be limited to a
dusting or a few tenths of an inch at most.
Once this wave departs the gates open up for a bitterly cold
Arctic airmass to settle into much of the northern US through
midweek. Temperatures Sunday night will plunge into the negative
teens to near -20, and after struggling to reach the single
digits below zero on Monday will drop even lower into the -15 to
-25 range Monday night. Winds will stay in the 5 to 12 mph
range through this time and result in dangerous wind chills
ranging from -25 in Wisconsin to -45 in western Minnesota both
nights. An extreme cold watch remains in effect for Sunday night
across parts of central and Western MN where wind chills will
be coldest, and this likely will need to be issued again for
Monday night.
This expansive arctic high will dominate the eastern two-thirds
of the country through most of the week keeping us deep in a
below-average temperature regime through this time, although
there will be some slight moderation in temperatures by the end
of the work week as the high weakens a bit. Regardless, the
surface ridge axis won't shift east of this area until the end
of the week, and warming southerly flow won't return until next
weekend.
&&
.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1100 PM CST Sat Feb 15 2025
Mainly VFR ceilings at initialization with very sporadic
snowfall reports at surface ob sites. Continuing with PROB30
mention for eastern MN into western WI, and only EAU has
prevailing -SHSN with TEMPO for IFR-worthy -SN. Accumulations
will be little to none. Conditions to improve during the day
tomorrow, though some pockets of MVFR ceilings are very
reasonable. NW winds 10-15G15-25kts expected.
KMSP...A few flurries/snow showers are possible across MSP
through about 10z, with little to no impact. Otherwise, VFR
conditions are expected to hold throughout this duration with
mid-level ceilings coming and going.
/OUTLOOK FOR KMSP/
MON...VFR. Wind NW 10-15kts.
TUE...VFR. Wind NW 5-10kts.
WED...VFR. Wind NW 5-10kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Extreme Cold Watch from late Sunday night through Monday
morning for Benton-Chippewa-Douglas-Kandiyohi-Lac Qui
Parle-Mille Lacs-Morrison-Pope-Stearns-Stevens-Swift-Todd-
Yellow Medicine.
WI...None.
&&
DISCUSSION...DPH
AVIATION...JPCHazardous weather outlook, Feb 15, 9:28 PM CST, 5 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 928 PM CST Sat Feb 15 2025 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 162130- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 928 PM CST Sat Feb 15 2025 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Dangerously cold conditions will impact the region Sunday night through Wednesday. Wind chill values are expected to drop to between 25 and 45 degrees below zero each morning. An Extreme Cold Watch is in effect northwest of a line from Granite Falls to St. Cloud late Sunday night and Monday morning. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 16, 2:35 AM CST | Extreme Cold Watch | MPX | Anoka, Benton, Blue Earth, Brown, Carver, Chippewa and 36 more | 24 hr |
| Feb 16, 2:35 AM CST | Extreme Cold Warning | MPX | Benton, Blue Earth, Brown, Carver, Chippewa, Douglas and 23 more | 31 hr |
Nearby
Cold Weather Advisories in Minnesota, 2025Cold Weather Advisories in Wisconsin, 2025Every cold weather advisory in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.